Toxic hepatitis induced by show-wu-pian, a Chinese herbal preparation

Intern Med. 2010;49(15):1537-40. doi: 10.2169/internalmedicine.49.3509. Epub 2010 Aug 2.

Abstract

Herbal preparations are widely available and often regarded by the public as harmless remedies for a variety of medical ailments. However, some of these products or their metabolites can cause adverse effects such as liver damage. In this case report a 53-year-old female taking shou-wu-pian for 8 months presented with acute hepatitis. Histopathological assessment of liver tissue obtained by biopsy was consistent with a toxic reaction. Clinical and biochemical resolution was brought about following cessation of the drug. It is important for clinicians to consider Chinese herbal preparations as a potential cause of abnormal liver function test results.

Publication types

  • Case Reports

MeSH terms

  • Chemical and Drug Induced Liver Injury / diagnosis*
  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / physiopathology
  • Drugs, Chinese Herbal / adverse effects*
  • Drugs, Chinese Herbal / isolation & purification
  • Female
  • Humans
  • Liver Function Tests / trends
  • Middle Aged
  • Plant Roots*
  • Polygonum*

Substances

  • Drugs, Chinese Herbal